Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wakefield, VA

August 20, 2021Currituck County, North Carolina

NWS Wakefield, VA issued this special weather statement at Aug 20, 2021, 12:28 PM EDT for Currituck County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 12:28 PM EDT (16:28 UTC)
Expired
Aug 20, 2021, 1:15 PM EDT
In force
47 min
Issued by
NWS Wakefield, VA
Hail
0.00 in
Wind
30
Spout
Observed

County Currituck County, NC

The radar

The Norfolk radar (KAKQ), 139 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS81 KAKQ 201628
SPSAKQ

Special Weather Statement
National Weather Service Wakefield VA
1228 PM EDT Fri Aug 20 2021
 
NCZ016-017-102-201715-
Eastern Currituck NC-Camden NC-Western Currituck NC-
1228 PM EDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southeastern
Currituck County through 115 PM EDT...

At 1228 PM EDT, Doppler radar was tracking strong thunderstorms 
producing a waterspouts in locations near Jarvisburg. Movement was 
northeast at 40 mph.

HAZARD...Heavy rain and Waterspouts.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous waters.

Locations impacted include...
Sanderling, Jarvisburg, Harbinger, Powells Point, Spot and Mamie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3613 7587 3614 7587 3614 7589 3616 7591
      3628 7583 3633 7577 3623 7573 3622 7577
      3620 7576 3619 7579 3618 7579 3614 7576
      3609 7583
TIME...MOT...LOC 1628Z 223DEG 33KT 3621 7582 3597 7602 

WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

jo

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 11:18 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 20, 11:18 AM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1118 AM EDT Fri Aug 20 2021

.SYNOPSIS...
A series of shortwave troughs push across the region through tonight
while a weak cold front becomes nearly stationary near the coast. In
addition, a surface low will form along the stationary front.
Therefore, unsettled weather is expected to continue through
tonight, with additional showers and thunderstorms expected and
locally heavy rainfall possible. Drier weather looks to return early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM EDT Friday...

Just some minor massaging of the POPS for early afternoon as the
nexy few hours will be our break in rain across the area for the
most part. CAMS differ quite a bit regarding convection this
afternoon though there is somse consensus that heavy rain will
blossom along and east of I95 into the Tidewater, Hampton Roads
and NC. Will keep the Flood Watch as is for now. Timing of
heavy rain look to be after 18z and mainly from 19z through 00Z.

Current surface analysis shows the main line of storms has moved
over the Eastern Shore with a bit of a lull in precip over most
of the region this morning in the wake of overnight and early
morning convection.

The flash flood threat continues through this evening. The upper
trough axis crosses most of the area today, while the frontal
boundary has become nearly stationary near the coast. PWs have risen
to 2-2.2" across the area this morning. The overnight convection was
further south than modeled and therefore have opted to start the
southern portion of the Flash Flood Watch early. Have also removed
western Louisa and Fluvanna counties from the watch because of this.

Additional showers and occasional storms will still be possible in
the northern portions of the FA through the day, but the highest
shower/tstm coverage will slowly progress SE through the day as the
upper trough axis pivots through the area. Still think the best rain
chances will be across E/SE VA and NE NC this aftn into this evening
before convection slowly wanes late this evening-tonight. Given the
antecedent conditions, the greatest areas of concern for flooding
will be in the RIC metro and nearby suburbs, in addition to the
urban areas of Hampton Roads. It is worth noting that portions of
the Tri-cities have already received 2-2.75 inches of rainfall this
morning and therefore will be more susceptible to flooding later in
the day from additional convection. Highs today only in the upper
70s NW, lower 80s in the RIC metro, and mid 80s SE.

The Flash Flood Watch continues through late this afternoon through
early this evening for the central VA Piedmont, VA Nrn Neck, Lower
MD Ern Shore (except Worcester County), the RIC metro, Hampton
Roads, and portions of interior NE NC. The reason for leaving
certain areas out of the watch (far SW counties, Atlantic coast of
Ern Shore, coastal NE NC) was due to lower rain totals during the
previous 5 days (and thus higher FFGs). WPC has maintained a Slight
Risk for Excessive Rainfall across much of the area from 12z Fri-12z
Sat. The flooding rain threat wanes by tonight with the heaviest
precip ending from SW to NE. However, additional rounds of showers
will be possible (especially near the coast) through tonight. Lows
tonight in the mid 60s W and lower 70s E.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 505 AM EDT Friday...

The upper trough axis is progged to remain near the coast through
the weekend, so expect isolated to scattered convection across the
area Sat, with the highest chances near the coast. TC Henri is
forecast to turn northward this weekend as it gets picked up by the
upper trough, taking a track roughly parallel to the Mid- Atlantic
coast. The main impact locally will be an increased rip current
risk. Highs Sat in the mid-upper 80s. On Sunday, mainly isolated
aftn/evening convection expected. The severe threat with any
convection appears low this weekend. A bit warmer on Sun with highs
around 90F. Lows Sat and Sun nights in the mid to upper 60s W and
lower 70s E.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 505 AM EDT Friday...

Operational models/ensembles show the strong subtropical ridge to
remain centered over the srn Plains/wrn Gulf coast into next week.
This will keep our region in NW to WNW flow aloft. Will likely see
an elevated rip risk lingering into early next week as Henri moves
away from the local area.

As for precipitation chances, will show generally a low chance for
iso to widely sct diurnal showers and t-storms on Monday, as the
tropical moisture departs to the NE. A lesser opportunity for
showers and storms expected on Tuesday across the south. Models
diverge late in the period with the potential for an upper low to
form offshore and move northward into the region. Generally
speaking, precip chances increase by late week.

For temperatures, have generally run close to the NBM for highs and
lows, based up the continued moisture and the recent trend of
overachieving on afternoon high temps. So have lows generally in the
upper 60s west to low to mid 70s east. For highs, have readings
generally in upper 80s/lower 90s on Monday and push temps a degree
or two higher Tuesday and Wednesday. Given uncertainty regarding the
aforementioned upper low and associated cloud cover/showers on
Thursday and Friday, will knock a degree or two off afternoon high
temps on Thurs with the coolest day on Fri with highs in the mid to
upper 80s.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 710 AM EDT Friday...

Generally MVFR conditions this morning expect brief IFR CIGs
in central VA which should become MVFR by 14z Fri. MVFR CIGs
prevail through most of the day inland (RIC/SBY) but may improve
to VFR during the afternoon in SE terminals outside of
convection. Occasional thunderstorms and widespread showers are
expected through the day with brief drops to IFR VIS possible in
any heavier bands. Low CIGs with MVFR/IFR conditions will be
possible overnight tonight.

Winds are generally light and variable early this morning, will
become NNE (except ECG where winds will be WNW) later this
morning through the early afternoon ~5 kt, and will gradually
shift to NE (E at ECG/ORF) by late this afternoon around 5-7 kt.

Outlook...Chances of mainly afternoon/early evening showers/tstms
continue Saturday, with diminishing chances Sunday and Monday. Late
night/early morning sub-VFR conditions are possible Friday night in
ST/SC and MIFG.

&&

.MARINE...
As of 305 AM EDT Friday...

A weak sfc boundary slowly crossing the local waters attm w/ winds
swinging from SSW (10-15 kt) to NW (aob 10 kt). Winds becoming
ENE by late today and continuing into Sat. NNW winds are expected
late Sat into Sun (maybe to 15-20 kt on the ocean) as TC tracks
N well E of the coast. Seas will be slowly increasing into the
weekend...and will avg 4-7 ft S-N w/ swell/period increasing.
Waves on the bay generally 1-2 ft...though 3 ft psbl for a time
tonight into Sat night. Seas will slowly subside Sun and Sun
night with most areas back down to 3-4 ft by Monday morning.
Waves will stay 1-2 ft.

With increased swell/seas associated with TC offshore will hold
onto high risk of rip currents today/Sat.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 6 PM EDT this evening for MDZ021>023.
NC...Flash Flood Watch until 10 PM EDT this evening for NCZ012>014.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ068-069-
     080>084-086>090-092-093-095>098-512>516-523>525.
     Flash Flood Watch until 6 PM EDT this evening for VAZ061-062-
     064-075>078-085-510-511-517>522.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ654-656-658.
     Small Craft Advisory until 8 AM EDT Sunday for ANZ650-652.

&&

SYNOPSIS...ERI/RMM
NEAR TERM...ERI/RMM/JAO
SHORT TERM...ERI/RMM
LONG TERM...RHR/RMM
AVIATION...RMM
MARINE...ALB
Hazardous weather outlook, Aug 20, 5:19 AM EDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
519 AM EDT Fri Aug 20 2021

MDZ021>023-VAZ061-062-064-075>078-085-510-511-517>522-210930-
Dorchester-Wicomico-Somerset-Cumberland-Goochland-Caroline-
Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Eastern Louisa-Western Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
519 AM EDT Fri Aug 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms have the potential to produce locally
heavy rainfall, as an upper level trough approaches the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ024-NCZ015>017-030>032-VAZ048-060-065>067-079-509-210930-
Inland Worcester-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Fluvanna-Prince Edward-Mecklenburg-Lunenburg-Nottoway-
Brunswick-Western Louisa-
519 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms have the potential to produce locally
heavy rainfall, as an upper level trough approaches the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>014-VAZ068-069-080>084-086>090-092-093-095>097-512>516-
523>525-210930-
Northampton-Hertford-Gates-Amelia-Powhatan-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
519 AM EDT Fri Aug 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms have the potential to produce locally
heavy rainfall, as an upper level trough approaches the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ098-210930-
Virginia Beach-
519 AM EDT Fri Aug 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

Showers and thunderstorms have the potential to produce locally
heavy rainfall, as an upper level trough approaches the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

An increased threat of rip currents is expected Friday into the
weekend due to swell from Tropical Storm Henri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ025-NCZ102-VAZ099-100-210930-
Maryland Beaches-Eastern Currituck-Accomack-Northampton-
519 AM EDT Fri Aug 20 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Showers and thunderstorms have the potential to produce locally
heavy rainfall, as an upper level trough approaches the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

An increased threat of rip currents is expected Friday into the
weekend due to swell from Tropical Storm Henri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 20, 10:23 AM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1023 AM EDT Fri Aug 20 2021

MDZ021-023-VAZ077-201530-
Dorchester-Somerset-Northumberland-
1023 AM EDT Fri Aug 20 2021

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT DORCHESTER
COUNTY...

At 1022 AM EDT, radar indicated strong thunderstorms were located
along a line extending from north of Taylors Island to Lewisetta.
Movement was east at 20 mph.

Winds 30 mph and very heavy rainfall are possible with these storms.

These storms will be near...
  Taylors Island around 1030 AM EDT.
  University Of Maryland Center For Environmental Studies around
  1055 AM EDT.
  Cambridge around 1105 AM EDT.
  Secretary around 1125 AM EDT.
  Hurlock around 1130 AM EDT.

Other locations impacted by these storms include Madison, Taylors
Island, Woolford, Andrews, Hudson, East New Market, Church Creek,
Bucktown, Wingate and Linkwood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3812 7594 3837 7601 3831 7606 3790 7604
      3787 7591 3789 7607 3790 7605 3827 7607
      3839 7623 3831 7624 3832 7625 3831 7625
      3849 7634 3848 7633 3853 7620 3863 7629
      3857 7603 3870 7584
TIME...MOT...LOC 1422Z 268DEG 18KT 3856 7634 3803 7644

jo
Special weather statement, Aug 20, 12:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1228 PM EDT Fri Aug 20 2021

NCZ016-017-102-201715-
Eastern Currituck NC-Camden NC-Western Currituck NC-
1228 PM EDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southeastern
Currituck County through 115 PM EDT...

At 1228 PM EDT, Doppler radar was tracking strong thunderstorms
producing a waterspouts in locations near Jarvisburg. Movement was
northeast at 40 mph.

HAZARD...Heavy rain and Waterspouts.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters.

Locations impacted include...
Sanderling, Jarvisburg, Harbinger, Powells Point, Spot and Mamie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3613 7587 3614 7587 3614 7589 3616 7591
      3628 7583 3633 7577 3623 7573 3622 7577
      3620 7576 3619 7579 3618 7579 3614 7576
      3609 7583
TIME...MOT...LOC 1628Z 223DEG 33KT 3621 7582 3597 7602

WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

jo

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:56 PM EDTSpecial Weather StatementAKQNottoway64 min
Aug 20, 12:43 AM EDTAreal Flood AdvisoryAKQLunenburg, Nottoway, Prince Edward3 hr
Aug 20, 12:50 AM EDTSpecial Weather StatementAKQBrunswick55 min
Aug 20, 1:48 AM EDTAreal Flood AdvisoryAKQChesterfield, Goochland, Henrico, Powhatan, City of Richmond117 min
Aug 20, 2:07 AM EDTSpecial Weather StatementAKQDinwiddie, City of Colonial Heights, City of Petersburg53 min
Aug 20, 2:09 AM EDTSpecial Weather StatementAKQAmelia, Lunenburg, Nottoway66 min
Aug 20, 2:15 AM EDTSpecial Weather StatementAKQEssex, King William, Richmond60 min
Aug 20, 2:46 AM EDTSpecial Weather StatementAKQCharles City, Henrico, James City, King and Queen, New Kent, Prince George and 4 more59 min
Aug 20, 2:59 AM EDTSmall Craft AdvisoryAKQ51 hr
Aug 20, 3:11 AM EDTAreal Flood AdvisoryAKQCharles City, Chesterfield, Henrico, Prince George, City of Colonial Heights, City of Hopewell and 1 more3 hr
Aug 20, 3:40 AM EDTFlash Flood WarningAKQCharles City, Chesterfield, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg3 hr
Aug 20, 4:00 AM EDTSpecial Weather StatementAKQEssex, Gloucester, James City, King and Queen, King William, Lancaster and 6 more60 min
Aug 20, 4:15 AM EDTRiver Flood WarningAKQCharles City, New Kent3 days
Aug 20, 4:41 AM EDTSpecial Marine WarningAKQ94 min
Aug 20, 5:18 AM EDTSpecial Weather StatementAKQAccomack57 min
Aug 20, 6:05 AM EDTSpecial Marine WarningAKQ85 min
Aug 20, 1:31 PM EDTSpecial Weather StatementAKQCurrituck29 min
Aug 20, 2:45 PM EDTSpecial Weather StatementAKQCurrituck45 min
Aug 20, 3:51 PM EDTAreal Flood AdvisoryAKQCurrituck3 hr
Aug 20, 4:01 PM EDTSpecial Weather StatementAKQCurrituck74 min
Aug 20, 7:49 PM EDTAreal Flood AdvisoryAKQCurrituck3 hr
Aug 19, 10:01 PM EDTSpecial Weather StatementAKQDorchester, Somerset59 min
Aug 19, 10:59 PM EDTSpecial Weather StatementAKQDorchester, Wicomico61 min
Aug 20, 12:07 AM EDTSpecial Weather StatementAKQWorcester53 min
Aug 20, 6:15 AM EDTSpecial Weather StatementAKQWorcester45 min
Aug 20, 10:23 AM EDTSpecial Weather StatementAKQDorchester67 min
Aug 20, 12:01 PM EDTAreal Flood AdvisoryAKQDorchester119 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.